Getting off the rx meds

Discussion in 'Fibromyalgia Main Forum' started by joyhoelio, Jan 26, 2009.

  1. joyhoelio

    joyhoelio New Member

    Is there anyone out there who has successfully weened off all of the rx meds. If so, over time did you feel better, and how did you do it? I really want to get off this stuff, but I am scared.
    Ultram 200/300mg daily
    effexor75 mg daily
    robaxin 1500 mg daily
    phenergan as needed
    Clonazepam 1-2mg daily.

    I just wonder if these meds are causing me more pain than helping. I wonder if some of yhem cause a rebound effect making me worse.
    I used to be on many more meds including, Kadian, and MSIR. After the detox, it was amazing how much better I felt. Any Ideas?
    Thanks, Joy
  2. SnooZQ

    SnooZQ New Member

    Weaning slowly is very important for ADs like Effexor. Nasty side effects have been reported when people quit it cold turkey. Similarly, Clonazepan is a member of the benzo family, and it is best discontinued in weaning fashion. Obviously, you are on top of that, and are to be congratulated for your insight. I wanted to reinforce the weaning concept for others who may read your thread.

    My mother had been on a slate of 8 different and powerful meds for many decades, and she successfully weaned off the majority of them very slowly, over a period of 18 mos. She did this under the guidance of her physician. One drug at a time was lowered. Every few weeks there would be another office visit, & another round of decrease would start.

    One aspect of Mom's success is that, in the process of the weaning, it was discovered that one of the meds continued to be extremely helpful. She continues it to this day, but at a much lower dose. Even though Mom was not able to get off all of her meds, her overall health and alertness were vastly improved by making these changes.

    The point is, an all-or-nothing goal when it comes to RX meds is a great goal, but the reality for some folks may be, quality of life is often improved, and can be very good with maybe just fewer meds, or lower doses.

    In my Mom's case, most of the meds she had been taking were simply continued RXs of things she no longer needed. But that sort of mindless overmedication isn't always the rule.

    Part of getting off the rx meds, or aiming to become less dependent on them, is discussing with your HCPs, and/or researching for yourself, what you will substitute, to help cope with the symptoms these meds are treating. For example, several of these meds are helpful for pain. It would be good to think about possible alternatives for pain reduction.

    There are many treatment modalities that people with ME/CFS have found helpful, beyond RX meds. Some of us have been helped by integrative docs, DOs, naturopaths, acupuncturists. A great starting point for educating yourself in the wide world of possibilities is the book, Pain-Free, 1 - 2 - 3, by Jacob Teitelbaum, MD. Teitelbaum, an internal med doc who is himself a CFS researcher and fellow sufferer, gives thoughtful consideration to both RX meds, as well as the alternatives, in this book. I found the book both hope-inducing, as well as very practically helpful.

    Good luck!
    [This Message was Edited on 01/27/2009]
  3. MsE

    MsE New Member

    I don't like using lorazepam, but I definitely feel better when I do. I don't like taking a half a hydrocodone when I'm hurting and need to go somewhere, but it sure helps. Several times I've tried to ease off lorazepam and I become much more exhausted. Stopping hydrocodone doesn't bother me at all, but I don't use it regularly. My main concern with lorazepam is that it may be scrambling my brain even more than it is already scrambled. :)
  4. 3gs

    3gs New Member

    Hi several years ago my PA left her patrice with no notice. Needless to say this threw me into a total tailspin as no one(even doc she worked under)would continue my meds. I ended up having a seizure and in the hospital for a week.

    The biggest problem was the benzo. It took me 2 yrs to go off of. I was amazed how much my head cleared up. I stopped all meds even pain meds. Was ok for awhile but then the pain came back big time.

    I'm thinking of stopping Lortab now and have been doing more natural .supplements. Yes meds can cause a rebound effect. Many docs have told me this. The hard part is going thru withdrawls. My system is so low right now don't think I can do it.

    go slow maybe one at a time. My daughter was a detox tech and some of the ideas she gave me were, drink lots of fluids,try to eat and eat chocolate! It helps with detoxing! There is also a detox tea you can drink.

    good luck
  5. IntuneJune

    IntuneJune New Member

    The only RX med I am on now for fibro is Klonopin (the brand not generic). Had been tried on Ultram sometime in the past but it really did not address the pain....just made me care less about the pain.

    I really do feel multiple meds can cloud the issue and cause problems of their own. It's just my opinion but from the way you worded your question, seems you might be thinking this way also.

    As mentioned, go slowly..... Hope you do OK.
    Fondly, June
  6. MsE

    MsE New Member

    So, I'm going to start cutting back on the lorazepam--again--and see if I can win the battle. If my head cleared, it would be worth it. I mean, I'm not in a bad state, but I do think the stuff affects memory and clarity to some degree.
  7. maps1

    maps1 Member

    all physico meds, did this in august/september. I told physiciatrist that i was going to stop and see what happens, i still see him every six weeks or so just in case.

    I had lorazapam, clonazapam, prozac and immovain for sleep, have been on all kinds of serious medication in the last three years.

    Do i feel better, hmm

    I am happy to be off them i certainly believe lorazapam was adding to fatigue and brain fog and i feel i am much more able to focus on dealing with the pysical side of this illness. Now i dont have fm so don't need the pain meds.

    I have certainly been very ill the last four or five months but it has to do with kidneys/digestive issues. I started working with a naturapthic doc end of december so waiting to see where this takes me.

    It was quite funny at my last physic appointment when i told him about the naturapathic route he sat forward and said so was he, he was really quite excited and is doing chelation therapy he also laughingly apologized for giving me all those poisens for so many years.

    Anyway i made the choice to stop the medications and i have not felt worse, maybe cleaner would be a good word.

    Good luck

  8. joyhoelio

    joyhoelio New Member

    Thanks for all of your replies! It is so crazy that we go in to these doctors to get help, and they do help acutely by throwing pills at us, but so many of them never think about long term effects, and how hard it will be to get off all of them.
    I became ill in sept 2004, my illness started with meningitis and encephalitis that I cought from a patientt. (I am a RN). I spiraled into many illnessess and diagnosisis after that. I was home bound for three years. Then I was starting to feel a little better, I was working on the psychological damage getting sick had done to me. I was still sick, but I was seeing things clearer you know. So one day I said, forget this and I cold turkey quit the kadian and msir. It was hard but the best choice I could have made. I am now engaged, working full time in the hospital. But I still struggle, I still hurt, nausea and redicoulous headaches.
    So of coarse i am afraid of stopping the meds, but I do believe that amaybe many of them are hurting me more than helping. Also, and here is the biggy, I want to have a baby. Not right now, but within the next two years. I HAVE to get off this meds.
    I will keep in touch on my journey, and am hopefull that you all can help support me, because I am so afraid!
    Love, and thanks, Joy
  9. Janalynn

    Janalynn New Member

    There are certain meds that I could not go off of right now - they do help me and noticably. I am on pain meds, which I need (horrible pain). I have noticed that if I take any pain meds, when I first feel pain (when other dose has worn off ) that doesn't work for me - I have to wait as long as possible - the opposite of what most docs will tell you.

    Also if I take Soma at the same time as other meds, it is not effective. Isn't that strange.

    Everyone is SO different. I really hope that someday I don't need anything. Right now I need quality of life so I keep going with my meds.
    Best of luck to you!